top of page

Does Lupus cause weight gain?



If you are living with lupus, you may have experienced an unexplained weight gain during your course of treatment. We understand that unexpected weight changes can be frustrating, but understanding what may be causing your weight gain might help you better manage it.


The causes of weight gain and Lupus

Living with lupus can make maintaining your weight a challenge for many reasons.


It is important to tell your rheumatologist if you are experiencing weight changes. Your doctor might be able to make recommendations or change your treatment plan to reduce any impact on your weight.


Swelling and Water Retention

General swelling and water retention are common reported symptoms for those living with lupus. This is primarily due to kidney problems that can affect people with the condition.


Lupus nephritis can make it harder for you to release urine, leading to water retention and swelling, which is one of the ways that can cause weight gain. Your healthcare provider may recommend that you change your diet to help reduce water retention and swelling.


Medications

One of the main reasons of weight gain in people living with lupus is due to their medication and some can significantly impact your weight.


If you have concerns about any of your medication, we advise you to talk to your doctor or healthcare professional. If you are unable to switch to a different medication, your doctor can help you find ways to better manage your symptoms.


Ways to minimise weight gain

You can make a few simple changes to minimise weight gain. Remember to always discuss any of these things you would like to try with your doctor first.


Dietary Changes

Your doctor may recommend that you try an anti-inflammatory diet or eat more omega-3 fatty acids and whole grains. By eating well and avoiding unhealthy foods it may help you manage your lupus symptoms and your weight.


Finding ways to exercise and eat well with lupus is important, but make sure to talk to your doctor about your diet and exercise plans.


Be careful about weight loss medications

Lupus is an autoimmune disease, and you want to ensure you don’t put yourself at risk of infection or organ damage if you’re living with this condition. Some dietary supplements and medications can cause side effects like high blood pressure. Always talk to your doctor before trying any weight loss medications.


Exercise

Exercising is one of the best ways to manage your weight. If cardiovascular disease or heart disease run in your family, make sure to talk to your doctor about how to best protect against developing these conditions. Also, let your doctor know if you experience symptoms like chest pain when exercising.


This article is intended to inform and give insight but not treat, diagnose or replace the advice of a doctor. Always seek medical advice with any questions regarding a medical condition.



52 views

Recent Posts

See All
bottom of page